Overview

Zestril is one of the more recent entries in a class of drugs called ACE inhibitors.

The development of this group of medications almost reads like a medical mystery, starting with the venom of a poisonous Brazilian snake.

The bite of the deadly jararaca caused severe hemorrhaging. An extract from the venom was found to affect the kidney and ultimately blood pressure regulation through the conversion of angiotensin from one form to another.

This led to the creation of enzyme blockers in Capoten, Vasotec and Zestril which are revolutionizing the treatment of hypertension and congestive heart failure.

Zestril is prescribed to lower blood pressure.

Side Effects and Interactions

People with kidney problems must be monitored extremely carefully, as Zestril can make kidney function worse. Even healthy people should have their physician monitor the kidneys periodically.

Zestril can cause a number of less serious but uncomfortable side effects.

Be alert for skin rash, headache, tiredness, an annoying dry cough, chest pain, nausea, vomiting, diarrhea, muscle cramps, low blood pressure, nasal congestion, heart rhythm disturbances and sexual difficulties.

Report any symptoms or suspected side effects without delay.

There are a number of compounds that can interact with Zestril. In general it is important to avoid potassium supplements, including low-sodium salt substitutes.

Diuretics such as Dyazide, Aldactazide and Moduretic which preserve potassium also can cause dangerous elevations in potassium.

Other drugs that can interact with Zestril include other diuretics, the arthritis medicine Indocin, the gout medicine Zyloprim and lithium.

Check with your doctor and pharmacist to make sure Zestril is safe in combination with any other drugs, or herbs, you take.

Special Precautions

The very first dose of Zestril you take may cause dizziness, especially for older people. Be especially careful until your body adjusts.

When you first start taking Zestril, be alert for a rare, but serious reaction. Some people have experienced swelling of the face, lips, tongue and throat which can make breathing difficult if not impossible. This requires immediate emergency treatment.

Another uncommon but dangerous reaction is a drop in infection-fighting white blood cells. If you develop chills, fever, sore throat and mouth sores contact your physician promptly. Blood tests are required to detect this problem. This risk is greater for patients with certain predisposing conditions such lupus, scleroderma or kidney problems.

Zestril should not be taken by pregnant women in their second or third trimester unless there is no alternative. It may damage the fetus.

Taking the Medicine

Zestril may be taken with food or on an empty stomach. It should be swallowed at the same time every day to maintain consistent levels in the body. Don’t swallow Zestril within two hours of taking an antacid, though.

Do not stop taking Zestril suddenly, as this could lead to complications. If you must discontinue the drug, your physician will instruct you in tapering off gradually.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Chris
    Bristol
    Reply

    Aged 79 I have been taking a Beta blocker and an ACE inhibitor since age 65 (mild MI). As I log my BP I have seen it rise from 140/80 to 155/85 with some systolic spikes of over 200. A month back Dr added a calcium channel blocker, this had been tried a couple of years back but the dizziness was too much, anyway I have tried it for over a month with no change in mean systolic.

    Yesterday I persuaded Dr to re-prescribe Isosorbide-dinitrate as I know it will drop BP to 120/60 (I had a couple of pills left over from 2003!). However, as we checked my graphs it was noticed that on the day of my visit my BP had dropped to 140/85 for most of the day. Why? When I got home I remembered that in the morning I had used a fair amount of LowSodium (50-50 NaCl-KCl), table salt on a tomato, first time for years that I had used any salt!

    Today I’ve been taking the odd pinch of the LowSalt and my systolic has been mainly 140 but towards evening there has been a spike oto 160.
    Guess I have to keep on with the Beta Blocker and ACE I for a while yet – I’ll drop the Beta blocker down from a daily 25mg X3 to 25mg X1.

  2. Rod
    United States
    Reply

    I began taking Lisinopril February 2nd ’15 – 10mg with amlodipine 5mg as prescribed after taking Adrenaline and Thyroid supplements that were over the counter “helps” for better health- I thought. I had a severe reaction to the supplements which led me to the doctor and the prescription for high blood pressure. My blood pressure had dropped 38 points on its on at the first visit after stopping the supplements and before taking the supplements. February 5th the doctor saw me again. The lisinopril and amlodipine prescription dropped it down another 20 points. (My blood pressure norm was around 150 for years). He then prescribed a 20mg dose of Lisinopril and continued 5mg amlodipine. My first ingestion of the 20mg I became light headed and had a bit of “kidney-area” ache. I reverted back to the 10mg dose until the bottle ran out and I then started taking the 20mg the first week of March. The light-headedness returned and the ache too. The light-headedness has now gone but the ache has gotten stronger to the minor discomfort stage. It has been one month. My search on Lisinopril led me to this site. I am 53 years old and I believe that my blood pressure while matching my age (50 ish years/150) is the result of my extra weight that I am in the process of losing (21 pounds off in a month) with a goal of 45 lbs more to lose. Only thing is, I do not want renal failure as a result of BP medicine.

    • Rod
      Reply

      sorry, I meant to say that my blood pressure had dropped on its own after stopping the supplements and beginning the prescription.

  3. Gene
    NC
    Reply

    I took 5 mg of lisinopril for many years with no problems. After my heart attack and stent my doctor increased it to 10 mg. Again, no problems – except my BP wouldn’t come down so he doubled it to 20 mg. After a few weeks my BP was still too high and he doubled it again to the max dose of 40 mg. I feel like I have been hit with a truck. Since cardiac rehab I have maintained working out in the gym 3 times a week, now I can barely do anything there anymore. I also take metoprolol, HCTZ, and Klor-Con. BP STILL avergaing 140s/high 80s. Getting a little discouraged. Hard to even do my job each day I feel so bad.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.